Changing Dosage or Discontinuing Migraine Meds - Exercise Caution

Teri Robert @trobert Health Guide
  • Among the many questions we receive about Migraines are many questions about medications. There have been several questions about changing the dosage or discontinuing Migraine medications. Among those, there are some that raise a considerable amount of concern because some people are changing their dosage or stopping their medications "cold turkey" without consulting their doctors.


    We all try to minimize how frequently we have to see or call our doctors, but we have to place a high priority on safety. Some medications we take for Migraine, specifically those for Migraine and headache prevention, need to be increased or decreased slowly, and if we stop taking them, we need to taper down to decrease them instead of abruptly discontinuing them. Increasing, decreasing, or discontinuing some medications abruptly can cause side effects, some of them dangerous.

    Add This Infographic to Your Website or Blog With This Code:


    Here are a few examples of statements from medication prescribing and labeling information:

    • Inderal (propranolol): If treatment is to be discontinued, reduce dosage gradually over a period of several weeks.
    • Neurontin: Antiepileptic drugs should not be abruptly discontinued because of the possibility of increasing seizure frequency.
    • Topamax: Do not stop TOPAMAX without first talking to a healthcare
      provider. Stopping TOPAMAX suddenly can cause serious problems.
    • Lyrica: As with all AEDs, LYRICA should be withdrawn gradually to minimize the potential of increased seizure frequency in patients with seizure disorders. If LYRICA is discontinued this should be done gradually over a minimum of 1 week.
    • Effexor, Paxil, and Prozac: If the decision has been made to discontinue treatment, medication should be tapered, as rapidly as is feasible, but with recognition that abrupt discontinuation can be associated with certain symptoms.

    There will be times when for all of us when we need to change the dosage or discontinue medications we take for Migraines. It may be because of side effects, because the medication isn't working, or for other reason. Whatever the reason, the safe way to proceed is to see or call our doctors before changing dosage or discontinuing a medication.


    When you need to change the dosage or stop taking a medication, please be good to yourself. Call your doctor first, and make those changes under a doctor's supervision, safely.


    Live well,

     

     

    Puz-only-btn

     

    Get the latest Migraine and headache news, informational articles, tips for living well, and more in my free weekly newsletter. To subscribe, CLICK HERE.

     


     

    Follow me on    or 


     

    BlogWithIntegrity.com

     

     

     

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert, 2011
    Last updated January 31, 2011.

Published On: January 31, 2011